MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-625

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-625
Model Number KD-625LR
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/22/2023
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported to olympus that during an unknown therapeutic procedure, the tip of this single use electrosurgical knife fell off inside the patient's body.The fallen part was recovered, and the procedure was completed with a similar device.Additional information has been requested.There were no reports of patient or user harm associated with this event.
 
Additional Manufacturer Narrative
E1: complete establishment name: (b)(6) medical center.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or when additional information becomes available.
 
Additional Manufacturer Narrative
Correction to the initial report e1 phone number.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and evaluation.The device was returned to olympus for inspection, and the customer's complaint/reportable malfunction was confirmed.The complete evaluation results are as followed: the cutting knife was broken near the insertion portion, the breakage area of the cutting knife was melted, and foreign material was attached to the distal end.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is likely the suggested event "knife is damaged" and broke off inside the patient's body occurred due to the following: 1) due to the factor described below, spark discharge between the tissue and the cutting knife occurred during output activation.-the output setting for activation was too high.-the electrosurgical unit was used in the coagulation mode.-the output activation time to was too long.-contact length between the tissue and the cutting knife was short.2) high heat caused by spark discharge was locally applied to the cutting knife.Therefore, the strength of the cutting knife decreased.3) a force to perform tissue incision was applied to the cutting wire which has the reduced strength.This caused the cutting knife to break.However, the root cause of the event could not be determined.The event can be prevented by following the instructions for use which state: "during treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife is detached, be sure to collect it using a grasping forceps." "always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.An excessive output level and time may result in patient injury, such as perforation, bleeding, or mucous membrane damage.Application of high-voltage waveforms for extended periods increases the likelihood that the cutting knife may break.When a high-voltage waveform has to be used, minimize the duration of current application.-electrosurgical unit: voltage intensities of various waveforms soft coagulation < cut / pulse cut < forced coagulation." "do not apply current continuously.Otherwise, perforations, bleeding, or mucous membrane damage may result.It also increases the possibility of the cutting knife." "do not apply current while it lifts off the tissue to be incised without aspirating liquid such as mucus, or when the contact length between the tissue and the cutting knife is short.Otherwise, spark discharge may occur and could cause deformation or break of the cutting knife." "be careful not to use excessive force when removing tissue attached to the cutting knife.When the distal end is subjected to excessive force, for example, when forcibly scraping the cutting knife with tweezers, etc.Or when extending and retracting the cutting knife abruptly and continuously, it may break the cutting knife." olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-625
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17184846
Report Number9614641-2023-00889
Device Sequence Number17807109
Product Code KNS
UDI-Device Identifier04953170407826
UDI-Public04953170407826
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K182408
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-625LR
Device Lot Number32K14
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/13/2023
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/23/2023
Supplement Date Received by Manufacturer08/16/2023
08/16/2023
Initial Report FDA Received Date06/22/2023
Supplement Report FDA Received Date08/16/2023
08/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/14/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
VI03
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown